- 1 Carfentanil Use, Abuse, Addiction & Recovery
- 1.1 Facts About Carfentanil
- 1.2 “Grey Death” Causes Spike in Overdoses
- 1.3 Signs and Symptoms of Carfentanil Use
- 1.4 Symptoms/Signs of Carfentanil Use or Abuse
- 1.5 Long-Term Dangers of Long-Term Carfentanil Abuse
- 1.6 Signs and Symptoms of Carfentanil Abuser/Addiction
- 1.7 How to Get Help for Carfentanil or Other Addiction
Carfentanil Use, Abuse, Addiction & Recovery
Carfentanil is a powerful opioid that has been detected in many opioid overdoses across the US. Intended to be used as a sedative for large animals, it is now added to drugs such as heroin or street pills.
Facts About Carfentanil
• Carfentanil can be used as a powder, pill, or blotter but is usually added to other opioids to make them “stronger”
• Carfentanil makes the body experience extreme elation and also kills pain.
• It is 10,000 times stronger than morphine and 100 times as strong as fentanyl.
• It is a drug of frequent overdose due to its strength – people simply can’t handle it and often go into respiratory arrest.
• Like all opioids, carfentanil is addictive and can cause severe withdrawal effects when stopped suddenly.
If you haven’t heard of carfentanil, that’s because it’s rarely a drug of choice for opioid users and for many, it is too powerful to take without overdosing. It comes from the same drug family as fentanyl and morphine, but as a drug of abuse, it’s one of the most powerful prescription opioids available on the market today. The drug was never meant to be used by humans and was invented to help very large mammals, such as elephants, when they need surgery or medical attention.
Carfentanil is also 100 times more potent than fentanyl, and 10,000 times more powerful than morphine. Because of this, it’s been the cause of thousands of overdoses in the past few years. Often it’s added to drugs such as heroin or opioid pills to make them stronger, which leads to overdose deaths.
A few grains of carfentanil can kill a person who has never taken it, and first responders are increasingly made ill from the drug, often becoming the victims of an overdose themselves from exposure to just a few tiny grains of it.
“Grey Death” Causes Spike in Overdoses
The grey powder called “grey death” was a form of heroin that caused many people to overdose. This substance, which looks like cement powder, is often created using fentanyl or carfentanil and the results are huge waves of overdoses in heroin using communities. Often, the city’s emergency response systems become singlehandedly overwhelmed by overdoses when a new batch of grey death hits the streets.
Signs and Symptoms of Carfentanil Use
Symptoms of carfentinil are similar to other opioids – except carfentanil is much, much more powerful and any exposure should be treated by medical professionals. Symptoms of carfentanil use occur within just a few minutes of smoking, snorting, or even just touching the drug.
• Slow breathing or appearing not to breathe at all (respiratory depression)
• Cardiac arrest (heart attacks, irregular heartbeat, or no heartbeat at all)
• Drowsiness, listlessness, an inability to stand or walk on your own.
• Disorientation and trouble speaking without slurring words.
• Sedation or appearing zombie-like or comatose.
• Small pupils, inability to focus eyes.
• Clammy skin, sweating and/or cold skin, skin turning blue.
Carfentanil is an incredibly dangerous drug for humans to use or abuse, and if anyone is experiencing the above symptoms it’s important to seek medical attention for them. Call 911 if somebody you know experiences these symptoms and you’re worried they have taken carfentanil or other opioids.
Use of naloxone, an opioid-antagonist, can help reverse an overdose but it may take several doses to help stabilize an overdose victim. This is why it’s important to get medical attention as soon as possible.
Symptoms/Signs of Carfentanil Use or Abuse
There is no way to safely use carfentanil, but some people will try. The drug is only considered safe to use for large mammals such as elephants. When on the opioid, the user may “nod out” or seem to fade in and out of consciousness. They may be sick or look sick, and have trouble keeping up with conversations.
Like other opioids, carfentanil causes a short-term euphoria in users and relieves pain. It can cause constipation, difficulty urinating, and other negative side effects.
A person who uses Carfentanil isn’t getting it from the doctor; they are getting it from a street drug dealer or sometimes even over the internet, which means they never know how pure it is or what other drugs are in it.
Carfentanil can lead to addiction if it doesn’t kill you, and there are very strong withdrawal effects users go through when trying to kick the drug. Some of them are very dangerous so detoxing from the drug should not be tried at home.
Long-Term Dangers of Long-Term Carfentanil Abuse
Chronic opioid users often become addicted to their drug of choice, and Carfentanil is no exception. A person who chooses to abuse carfentanil may develop a tolerance to other opioids, making them need more of any opioid drug to get the same effects. This makes the user more susceptible to overdose. Longer-term opioids users often face problems with their heart, lungs and circulatory system. Many people who become addicted to opioids end up being malnutritioned, and suffering from a range of gastrointestinal disorders or heart problems.
In addition to all of this, opioids can wreak havoc on other health conditions and problems, making a person with underlying issues more in danger of complications.
Signs and Symptoms of Carfentanil Abuser/Addiction
Opioid users will start seeking out more and more of the drug, despite negative consequences. Users who are addicted will make it their priority to get more of the drug or achieve a similar high with other opioids, which may mean searching out a doctor to write prescriptions or buying street drugs. Users will often keep supplies on hand – there may be hidden syringes, baggies with dust or powder in them, straws for snorting or other supplies for using opioids.
When a person becomes dependent or addicted to the drug, their life focus will narrow more to the drug and less to their relationships, obligations and responsibilities. Many opioid users experience significant weight loss, have skin problems, and may appear sick or listless.
Users who try to quit carfentanil may experience intense withdrawal effects that include sweating, muscle pains and weakness. People in withdrawal can have painful spasms, diarrhea, or bone pain. They may even throw up as their body rids itself from the toxins.
Because of the severity of withdrawal symptoms, it’s advised opioid users taper or withdraw in a supervised facility that can monitor symptoms. A caring, therapeutic environment can also help former carfentanil users get the support they need to break free from addiction once and for all. It is recommended that people with an opioid abuse disorder do both an inpatient detox and recovery program.
How to Get Help for Carfentanil or Other Addiction
Addiction can be a miserable and lonely way of life. If you’re worried about your own or a loved one’s use of carfentanil, opioids or any other substance, you’re not alone. There are places and people who want to help. The recent development of MAT (Medication Assisted Treatment), including drugs like Sublocade (extended-release buprenorphine or BUP-XR) has greatly improved the comfort of getting sober and the long-term positive outcomes of treatment.
The hardest part of recovery may be the part where you reach out for help. Please do! Call a treatment center hotline to learn more about your options. The calls are 100% confidential and there are people who want to help you.